Article Date: 10/1/2009

AION and Retinal Artery Occlusion After Intravitreal Injection of Ranibizumab for Diabetic Macular Edema
CASE STUDY

AION and Retinal Artery Occlusion After Intravitreal Injection of Ranibizumab for Diabetic Macular Edema

This report highlights the need to monitor patients for vascular complications of anti-VEGF therapy

DIMITRIOS STYLIANOS KONTADAKIS, MD · ILARIA ZUCCHIATTI, MD · MARIA LUCIA CASCAVILLA, MD · MAURIZIO BATTAGLIA PARODI, MD · STEFANO VERGALLO, MD · ALESSANDRO PAPAYANNIS, MD · FRANCESCO BANDELLO, MD

A 67-year-old male was referred to the Department of Ophthalmology of the University of Udine in Italy for an ophthalmologic examination. He complained of visual disturbances in the left eye. He had been previously diagnosed with background diabetic retinopathy (DR) one year earlier. General history revealed arterial hypertension and diabetes mellitus type 2 diagnosed 15 years before, and he was under therapy with oral hypoglycemic agents. Moreover, the patient had undergone focal grid laser photocoagulation in the left eye for the occurrence of diabetic macular edema (DME) in 2008.

Dimitrios Stylianos Kontadakis, MD, Ilaria Zucchiatti, MD, Maria Lucia Cascavilla, MD, Maurizio Battaglia Parodi, MD, Stefano Vergallo, MD, Alessandro Papayannis, MD, and Francesco Bandello, ME, FEBO, all practice in the Department of Ophthalmology at the University of Udine in Italy. The authors report no financial interest in any products mentioned in this article. Dr. Parodi can be reached via e-mail at maubp@yahoo.it.

EXAMINATION AND DIAGNOSIS

At baseline, best corrected visual acuity (BCVA) was 0.8 Snellen equivalent at right eye (RE) and 0.3 Snellen equivalent in the left eye (LE). Intraocular pressure was 14 mm Hg in both eyes. Slit-lamp examination of the anterior segment revealed nuclear sclerosis. Clinical examination of the retina revealed a nonproliferative diabetic retinopathy in both eyes, associated with the presence of clinically significant DME with hard exudative deposition in the LE (Figure 1). Central retinal thickness (CRT) on OCT was 223 μm and 551 μm in RE and LE, respectively, at baseline. Fluorescein angiography (FA) (Figures 2 and 3) disclosed more clearly the presence of the diabetic retinopathy with DME in the LE. The patient was advised to undergo intravitreal injection of ranibizumab.

Figure 1. Color photographs showing a clinically significant macular edema.

Figure 2. Composite fluorescein angiography in the early phases showing a nonproliferative diabetic retinopathy.

Figure 3. Late-phase fluorescein angiogram at higher magnification displaying the extension of the clinically significant macular edema.

Repeated intravitreal injections of ranibizumab 0.5 mg were performed uneventfully. After four intravitreal injections over a 12-month follow-up, BCVA of LE improved to 0.4, whereas CRT changed to 279 μm. At a visit control examination on July 2009, BCVA of LE dropped to 0.2 with CRT of 421 μm due to the recurrence of DME. The patient was further treated with intravitreal ranibizumab in July 2009. The subsequent control examination performed three days later was unremarkable.

The patient was evaluated one month later, and he complained of a severe visual acuity impairment in the LE, which had occurred a few days before. BCVA was 0.8 in the RE and 0.05 in the LE. Biomicroscopic examination revealed a hyperemic and swollen optic disc, with several retinal hemorrhages. Retina at the posterior pole was pale, with attenuation and sheathing of arterial vessels. FA showed a delayed optic disc and arterial filling with extensive retinal ischemia involving both posterior pole and periphery (Figures 4 and 5). The picture was consistent with the diagnosis of anterior ischemic optic neuropathy associated with retinal arterial occlusion. Carotid doppler ultrasound, electrocardiogram and echocardiogram examinations revealed no alterations.

Figure 4. Color photograph of the same patient after five ranibizumab injections showing several retinal and optic disc hemorrhages associated with ischemic retinal changes.

Figure 5. Composite fluorescein angiography in the early phases showing a delayed optic disc and arterial filling with extensive retinal ischemia involving both posterior pole and periphery.

DISCUSSION

Intravitreal anti-VEGF therapy, including ranibizumab and bevacizumab, has been widely used in the treatment of DME, achieving positive results. Several reports have recently shown that anti-VEGF drugs may be associated with ischemic retinal and choriocapillaris changes after their intraocular administration.1–7 More specifically, intravitreal bevacizumab has been implicated in the occurrence of central retinal artery occlusion,1,2,7 branch retinal artery occlusion,6 choriocapillaris occlusion,3 conversion from nonischemic to ischemic central retinal vein occlusion,5 and anterior ischemic optic neuropathy.8 A case of central retinal artery occlusion has been also reported following the injection of ranibizumab.6

A recent study has suggested that intravitreal ranibizumab may induce retinal arteriolar vasoconstriction after repeated treatments, due to the chronic VEGF inhibition and the deregulation of nitric oxide production.9 Bearing in mind that the patients with chronic retinal or choroidal disorders potentially require multiple intravitreal injection of anti-VEGF over the follow-up, an increased risk of ischemic changes can develop, even though not immediately apparent.

In the present case report, our patient had received four intravitreal injections of ranibizumab without any side effect, and he experienced a sudden visual loss due to central retinal artery occlusion and ischemic optic neuropathy at the fifth injection. Our findings indicate that patients should be monitored carefully after intraocular anti-VEGF injection for vascular complications. RP

REFERENCES

  1. Fung AE, Rosenfeld PJ, Reichel E. The International Intravitreal Bevacizumab Safety Survey: Using the Internet to assess drug safety worldwide. Br J Ophthalmol. 2006;90:1344–1349.
  2. Yokoyama K, Choshl T, Klmoto K, et al. Retinal circulatory disturbances following intracameral Injection of Bevacizumab for neovascular glaucoma [letter]. Acta Ophthalmol. 2008;86:927–928.
  3. Rouvas AA, Papakostas TD, Ladas ID, Vergados I. Enlargement of the hypofluo-rescent post photodynamlc theraphy treatment spot after a combination of photodynamlc theraphy with an Intravitreal Injection of bevacizumab for retinal angiomatous proliferation. Graefes Arch Clin Exp Ophthalmolm. 2008;86:927–928.
  4. Amery H, Chader GJ, Kim JG, et al. The effects of intravltreous bevacizumab on retinal neovascular membrane and normal capillaries In rabbits. Invest Ophthalmol Vis Sci. 2007;48:5708–5715.
  5. Kim KS, Chang HR, Song S. Ischaemlc change after Intravitreal bevacizumab (Avastln) Injection for macular oedema secondary to non-lschaemlc central retinal vein occlusion. Acta Ophthalmol. 2008;86:925–927.
  6. von Hanno VT, Klnge B, Fossen K. Retinal artery occlusion following Intravitreal anti-VEGF therapy. Acta Ophthalmol. 2009 Apr 8. [Epub ahead of print]
  7. Huang ZL, Lin KH, Lee YC, Sheu MM, Tsal RK. Acute vision loss after Intravitreal injection of bevacizumab (Avastin) associated with ocular ischemic syndrome. Ophthalmologica. 2009;224:86–89.
  8. Hosseini H, Razeghinejad MR. Anterior ischemic optic neuropathy after Intravitreal injection of bevacizumab. J Neuroophthalmol. 2009;29:160–161.
  9. Papadopoulou DN, Mendrinos E, Mangloris G, Donatl G, Pournaras CJ. Intravitreal ranibizumab may induce retinal arteriolar vasoconstriction In patients with neovascular age-related macular degeneration. Ophthalmology. 2009;116:1755–1761.


Retinal Physician, Issue: October 2009